Alert archive / Maine / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Caribou, ME

August 8, 2003Aroostook County, Maine

NWS Caribou, ME issued this flash flood warning at Aug 8, 2003, 11:20 PM EDT for Aroostook County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2003, 11:20 PM EDT (03:20 UTC)
Expired
Aug 9, 2003, 2:00 AM EDT
In force
3 hr
Issued by
NWS Caribou, ME
Area
Whole counties

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 3.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCAR 090322
FFWCAR
MEC003-090600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1120 PM EDT FRI AUG 8 2003

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE
  THIS INCLUDES THE CITIES OF...VAN BUREN...PORTAGE...EAGLE LAKE

* UNTIL 200 AM EDT

* AT 1118 PM EDT...SKYWARN WEATHER SPOTTERS REPORTED FLOODING ALONG  
  THE LITTLE MADAWASKA ROAD IN WESTMANLAND. 

* EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE RAPID FLOODING
  OF SMALL STREAMS...URBAN AREAS INCLUDING HIGHWAYS AND UNDERPASSES
 ...AS WELL AS COUNTRY ROADS AND LOW LYING FARMLANDS IN RURAL AREAS.

* BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
  THE DANGERS OF ROAD AND STREAM FLOODING. DRIVE VERY CAUTIOUSLY.
  DO NOT CROSS FLOODED ROADS AND IF FLOODING IS OBSERVED ACT
  QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO
  NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

* IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
  RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
  CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING
  THREATENING RAINS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA SEEK SHELTER IN A SAFE PLACE.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN CARIBOU MAINE.

$$

LAT...LON 4677 6904 4649 6855 4712 6769 4742 6819

HEWITT
NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:01 PM EDT, 8 hours 19 minutes earlier.

Area forecast discussion, Aug 8, 3:01 PM EDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
301 PM EDT FRI AUG 8 2003

.SYNOPSIS...A WEAK AREA OF LOW PRESSURE OVER THE GULF OF MAINE WILL MOVE
INTO NOVA SCOTIA TONIGHT. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD
SOUTH INTO NORTHERN MAINE ON SATURDAY WITH A STATIONARY FRONT ACROSS CENTRAL
AND DOWNEAST MAINE. WIDESPREAD RAIN IS EXPECTED SATURDAY NIGHT INTO
SUNDAY AS A WEATHER DISTURBANCES MOVE THROUGH THE REGION. A COLD FRONT
WILL GRADUALLY CROSS THE REGION ON MONDAY INTO TUESDAY.

DISCUSSION...
SHORT TERM (TONIGHT THROUGH SAT NIGHT): WILL CONT TO FAVOR GENERALLY A
GFS/GEM SOLUTION. THESE MODELS STILL APPEAR TO BE HANDLING WEAK LOW
CURRENTLY PASSING THROUGH THE GULF OF MAINE BEST. THIS SYSTEM SHOULD END
OVER NOVA SCOTIA EARLY SAT. RAIN WITH THIS SYSTEM WILL EXIT AREA BY LATE
AFTERNOON. CONVECTIVE SHOWERS...MOST NUMEROUS OVER THE WESTERN MOUNTAINS
EXPECTED TO GRADUALLY DISSIPATE AROUND SUNSET. WEAK STATIONARY FRONT TO SET
UP OVER CENTRAL AREAS OVERNIGHT AS WEAK RIDGING DEVELOPS OVER NORTHERN
SECTIONS WITH SLIGHTLY DENSER AIRMASS. EXPECT WIDESPREAD FOG TO DEVELOP
OVERNIGHT ALL AREAS WITH LIGHT WINDS AND SOME EARLY RADIATIONAL COOLING.IT
SHOULD GRADUALLY LIFT SAT MORNING. SAT SHOULD BE DRY MOST AREAS EXCEPT
FOR SCATTERED AFTERNOON SHOWERS...MAINLY DOWNEAST AREAS. WIDESPREAD RAIN
EXPECTED TO OVERSPREAD AREA FROM S TO N SAT NIGHT AS ANOTHER SHORT WAVE
EJECTS FROM LONG WAVE TROUGH TO W. USED ETAMATCHMOS FOR GRIDS WITH ONLY
MINOR ADJUSTMENTS AS THE LOWER VALUES FOR HIGHS LOOK BEST. GFS POPS LOOK
BEST.

WE ARE LOOKING FOR RAIN/SHOWERS TO END BY 06Z W/LOW EJECTING INTO NEW
BRUNSWICK. PLAYED IT THIS WAY IN THE GRIDS W/DROPPING POPS BACK TO SLGT CHC
AFT 06Z. SOME DRYING LATE TONIGHT ACROSS N & NWRN ME DUE TO SOME RIDGING
FROM HIGH PRES IN CANADA. LOTS OF LOW CLOUDS & FOG TO REMAIN ACROSS DOWNEAST
AREAS WHERE WEAK BOUNDARY WILL LIE. WENT W/MATCHMOS ETA & DID ADJUST ESP
DOWNEAST WHERE LOW CLOUDS/FOG WILL PERSIST.

LONG TERM (SUN - FRI)
SHORTWAVE TROUGH WILL MOVE ALONG STATIONARY FRONT THROUGH THE STATE ON
SUNDAY WITH RAIN FOR MOST AREAS CONTINUING INTO SUNDAY AFTERNOON. SOME MODEL
DIFFERENCES IN THE TRACK WITH ETA SHOWING BEST QPF WITH FRONT THROUGH THE
NORTHERN PART OF THE STATE WHILE GFS FARTHER SOUTH WITH FRONT AND BEST QPF
THROUGH INTERIOR DOWNEAST MAINE. WILL COMPROMISE AND JUST GO CATEGORICAL
OVER OUR ENTIRE CWA ON SUNDAY. COLD FRONT TO MOVE TOWARDS NEW ENGLAND ON
MONDAY ENTERING NW MAINE MIDDAY AND THEN TO THE COAST BY TUE MORNING. EXPECT
IMPROVING CONDITIONS ACROSS NORTHERN AND CENTRAL MAINE MONDAY AFTERNOON
INTO MONDAY EVENING AS NORTHWEST WINDS ADVECT DRIER AIR ACROSS THE REGION.
WITH WEAK SW FLOW ALOFT...FRONT WILL BE SLOW TO MOVE OFFSHORE ON TUESDAY SO
WILL KEEP CHANCE OF SHOWERS OVER SOUTHERN PORTIONS FOR MOST OF TUESDAY. BY
WEDNESDAY FRONT WILL PUSH SOUTH OF THE GULF OF MAINE WITH MOSTLY SUNNY SKIES
AND LOWER HUMIDITIES STATEWIDE.

MARINE...NO HEADLINES AS SEAS REMAINING BLO SCA. SMALL LOW MOVING THROUGH
GULF OF MAINE THIS AFTERNOON PRODUCED SOME E-NE WINDS...BUT THESE SHOULD
VEER BACK TO THE SE AND THEN S OVERNIGHT...BUT REMAIN LIGHT. SEAS AROUND 3
FT MAINLY IN A S SWELL. MAY SEE A NEED FOR SCA FOR SEAS BY MONDAY AS SW
GRADIENT TIGHTENS IN ADVANCE OF FRONT AS WINDS INCREASE TO 15 TO 20 KTS.

AVIATION...VFR CONDITIONS OVER CAR CURRENTLY WITH MVFR OTHER AIRPORTS. CIGS
MAY LIFT BRIEFLY PQI,HUL,BGR TO VFR THIS EVE. EXPECT WIDESPREAD FOG/STRATUS
ALL AREAS BY 06Z. ANY SHOWERS WILL ONLY BRIEFLY LOWER CIGS/VSBY THIS
EVENING.

.CAR...NONE.

SHORT TERM...GABRIC
LONG TERM...FOSTER
Hazardous weather outlook, Aug 8, 6:37 AM EDT, 16 hours 43 minutes before
MEZ001>006-010-011-015>017-029>032-081230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
637 AM EDT FRI AUG 8 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY
RAIN THROUGH EARLY AFTERNOON WITH RAINFALL AMOUNTS LESS THAN
ONE-QUARTER OF AN INCH. SOME ISOLATED AMOUNTS OF ONE-HALF INCH ARE
POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
RAIN IS EXPECTED SUNDAY INTO SUNDAY WITH RAINFALL AMOUNTS
APPROACHING ONE INCH ESPECIALLY ACROSS CENTRAL AND DOWNEAST MAINE.

AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

JAH

In the hours before

Special weather statement, Aug 8, 5:45 PM EDT, 5 hours 35 minutes before
MEZ001-002-082315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
545 PM EDT FRI AUG 8 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 545 PM EDT...DOPPLER WEATHER RADAR INDICATED A BROKEN LINE OF
THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS...STRETCHING FROM
NEAR DICKEY TO NINE-MILE BRIDGE. THE LINE WAS MOVING EAST AT
15 TO 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 700 PM EDT INCLUDE...
    NINE-MILE BRIDGE...   DICKEY...             ALLAGASH...
    FORT KENT...          DEBOULLIE MOUNTAIN... MADAWASKA...
    FRENCHVILLE...        PORTAGE...            VAN BUREN...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL UP TO AN INCH AND HALF PER HOUR...WITH SOME
    PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING.

LAT...LON 4751 6886 4661 7014 4660 6857 4726 6776

NOUHAN
NNNN
Special weather statement, Aug 8, 6:55 PM EDT, 4 hours 25 minutes before
MEZ001-002-090045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
655 PM EDT FRI AUG 8 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 655 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED THUNDERSTORMS
WITH HEAVY RAIN AND GUSTY WINDS IN THE SAINT JOHN VALLEY AREA OF EXTREME
NORTHERN AROOSTOOK COUNTY MAINLY NORTH OF A PORTAGE TO STOCKHOLM LINE.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 830 PM EDT INCLUDE...
    FORT KENT...          DEBOULLIE MOUNTAIN... MADAWASKA...
    FRENCHVILLE...        PORTAGE...            VAN BUREN...
    GRAND ISLE...         STOCKHOLM...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    GUSTY WINDS...UP TO 30 MILES AN HOUR...
    HEAVY RAINFALL UP TO AN INCH AND HALF PER HOUR...WITH SOME
    PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING.

NOUHAN

Nearby

Flash Flood Warnings in Maine, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.